Colorado, 2016Winter Weather in Colorado, December 28, 2016
December 28, 2016 · NWS GJT · 1 event in 1 county or zone
A quick moving Pacific disturbance brought some snowfall to the northern Colorado mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving Pacific disturbance brought some snowfall to the northern Colorado mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 27, 4:40 PM MST, 8 hours 20 minutes earlier.
Area forecast discussion, Dec 27, 4:40 PM MST, 8 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
440 PM MST Tue Dec 27 2016
.SHORT TERM...(Tonight through Wednesday night)
Issued at 331 PM MST Tue Dec 27 2016
Very strong upper jet is entering the left coast over the
Pacific Northwest this afternoon and is very apparent on
satellite. Ascent ahead of the main jet is helping to pull Pacific
moisture into the Northern Great Basin/Rockies There is a banded
structure to the upstream precipitation under this ascent and EPV
fields suggest this instability working it's way into our northern
mountains by sunrise and increasing through the day Wednesday.
Orographics and ascent from the passing jet max overhead should
help release this instability and lead to pockets of moderate to
occasionally heavy snowfall. This is a fast moving storm which
will limit the snow accumulations but it will come with some
strong ridgetop winds on our side of the hills and some downslope
potential to the east. This is a colder storm and with higher snow
to liquid ratios produce snow that will be easy to blow around.
Impacts to the northern passes will include near whiteout
conditions at times and decided to hoist a winter weather advisory
beginning this evening through sunset tomorrow when things should
rapidly wind down. The arrival of clouds and winds aloft will help
keep temperatures up slightly across the north tonight. Guidance
in the Gunnison Valley is much warmer and not totally buying off
on it so went well below and maybe not enough. Some mixing will
help with valley highs tomorrow and we should see some warming
over today's readings. Clearing and cold again behind this system
for Thursday morning and again expect some bitter cold
temperatures in the usual spots.
.LONG TERM...(Thursday through Tuesday)
Issued at 331 PM MST Tue Dec 27 2016
Thursday into Friday will be mostly quiet as we begin to reshape
the weather pattern into the extended. Shortwave ridging during
this period will be breaking down as a strong high latitude trough
drops across the western NOAM and pushes any semblance of a ridge
will back into the Pacific. This will mean a cold and stormy
pattern will set up across the Intermountain West and Rockies well
into next week. The first storm arrives to the 4 Corners region Friday
night. This is currently the closed low off the Baja which will be
kicked eastward beginning early Friday by the above mentioned cold
trough. Still a bit uncertain how this is going to play out. There
will be an initial warm phase to this storm but it looks limited
to Friday afternoon and evening as this wave is much more
progressive than the past few storms. By the time the bulk of the
dynamics arrive we should be advecting colder air into the region.
The bad news is the storm will really rip through area and model
qpf trend are lowering quickly the past 4 to 6 runs. Beyond this
uncertainty remains high as well as the energy with the kicker
trough want to dig toward the Mexican border which rarely bears
good news for us. Cold air and a direct feed to Pacific moisture
beyond this should keep chances better than not for storms to
bring some snow to our region. Leaning toward the EURO would leave
some optimism while the GFS is trending drier as it pushes the
main storm track to our south...very un-la-nina-like.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 440 PM MST Tue Dec 27 2016
Beginning to see mid level clouds move into NW Colorado with the
next weather disturbance bringing snow to the northern and central
CO mountains overnight tonight into Wednesday morning. KASE, KEGE,
KHDN, and KSBS will see lowered cigs and possibly some snowfall in
the early morning hours. Expect areas of MVFR and IFR conditions at
these sites late tonight through late Wednesday morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 8 PM this evening to 6 PM MST
Wednesday for COZ004-010.
UT...None.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Dec 27, 4:14 AM MST, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MST TUE DEC 27 2016
COZ001>014-017>023-UTZ022>025-027>029-281115-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
414 AM MST TUE DEC 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CONFIDENCE IS BUILDING FOR ACTIVE WEATHER THIS COMING WEEKEND INTO
THE NEW YEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Elkhead and Park Mountains
- When
- December 28, 1:00 AM MST to 3:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Tennessee, December 28, 2016$120,000 · 1.75 in hail · 8 events
- Blizzard and Ice Storm in Alaska, December 28 to 31, 2016$10,000 · 17 events
- Hail and Lightning Strike in Tennessee, December 28, 2016$3,000 · 1 in hail · 7 events
- High Wind in Alaska, December 28 to 31, 201672 kt wind · 2 events
- Blizzard in Alaska, December 28 to 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680273.